<%@ Page Language="C#" MasterPageFile="~/Main.master" AutoEventWireup="true" Title="Volume 6 Issue 1" %>
The Mix of a Regular Polytope with a Face
Peter McMullen1 and Egon Schulte2
1University College London, Gower Street, London WCIE 6BT, England
2Northeastern University, Boston, MA 02115, USA
Annals of Combinatorics 6 (1) p.77-86 March, 2002
AMS Subject Classification: 51M20
Mixing is an operation which yields subgroups generated by involutions of a larger group of the same kind. When it is applied to the product of the automorphism groups of two regular polytopes, one talks about the mix of the polytopes. This paper is concerned with conditions under which the mix of two regular polytopes is again a regular polytope. In the important special case of a mix of a polytope with one of its faces, fairly general results about the polytopality of the mix are obtained. In particular, the case when the mix is isomorphic to the original polytope is characterized.
Keywords: polyhedra and polytopes, regular figures, division of space


1. F. Buekenhout and A. Pasini, Finite diagram geometries extending buildings, In: Handbook of Incidence Geometry, F. Buekenhout Ed., Elsevier Publishers Amsterdam, 1995, pp. 1143每 1254.

2. C.J. Colbourn and A.I. Weiss, A census of regular 3-polystroma arising from honeycombs, Discrete Math. 50 (1984) 29每36.

3. H.S.M. Coxeter, Regular skew polyhedra in 3 and 4 dimensions and their topological analogues, Proc. London Math. Soc. 43 (2) (1937) 33每62, reprinted with amendments in Twelve Geometric Essays, Southern Illinois University Press, Carbondale, 1968, pp. 76每105.

4. H.S.M. Coxeter, Regular Polytopes, 3rd Edition, Dover, New York, 1973.

5. H.S.M. Coxeter, Ten toroids and fifty-seven hemi-dodecahedra, Geom. Dedicata 13 (1982) 87每99.

6. L. Danzer and E. Schulte, Reguläre Inzidenzkomplexe, I, Geom. Dedicata 13 (1982) 295每 308.

7. L. Danzer, Regular incidence-complexes and dimensionally unbounded sequences of such, I, Ann. Discrete Math. 20 (1984) 115每127.

8. B. Gr“unbaum, Regularity of graphs, complexes and designs, In: Probl`emes Combinatoire et Th∩eorie des Graphes, Coll. Int. CNRS No. 260, Orsay, 1977, pp. 191每197.

9. P. McMullen, Realizations of regular polytopes, Aequationes Math. 37 (1989) 38每56.

10. P. McMullen and E. Schulte, Hermitian forms and locally toroidal regular polytopes, Adv. Math. 82 (1990) 88每125.

11. P. McMullen and E. Schulte, Regular polytopes in ordinary space, Discrete Comput. Geom. 17 (1997) 449每478.

12. P. McMullen and E. Schulte, Flat regular polytopes, Ann. Combin. 1 (1997) 261每278.

13. P. McMullen and E. Schulte, Abstract Regular Polytopes, Cambridge University Press, to appear.

14. B.R. Monson, A family of uniform polytopes with symmetric shadows, Geom. Dedicata 23 (1987) 355每363.

15. A.I. Weiss, An infinite graph of girth 12, Trans. Amer. Math. Soc. 283 (1984) 575每588.